25 Aug Capecitabine Cancer Treatment Can Result in Loss of Fingerprints
MedicalResearch.com Interview with:
Leni van Doorn, MSc
Department of Medical Oncology
Erasmus MC Cancer Institute
Rotterdam, the Netherlands
MedicalResearch.com: What is the background for this study?
Response: The common cancer treatment capecitabine, a regular treatment for patients mostly diagnosed with breast-, colon- or gastic cancer, induces hand foot syndrome (HFS). HFS is a cutaneous condition that may lead to red palms and blisters in approximately 50% to 60% of the patients and is believed to result in the loss of fingerprints. This fingerprint loss has been described sporadically in the literature.
The main aim of our prospective study was to have a closer look of the association between hand foot syndrome and the loss of fingerprints.
MedicalResearch.com: What are the main findings?
Response: Our key finding is that, although hand foot syndrome was seen in 70% of the patients, HFS was not associated with severe loss of fingerprints. Fingerprint loss occurred in 14% of the patients treated with capecitabine.
MedicalResearch.com: What should readers take away from your report?
Response: Patients can develop hand foot syndrome without losing fingerprints and vice versa. Furthermore, the loss of fingerprints can have serious consequences in everyday life: fingerprints are required when crossing borders or when applying for a passport. Similarly, identification on personal electronic devices such as smartphones and computer laptops can become problematic.
MedicalResearch.com: What recommendations do you have for future research as a result of this study?
Response: Since the relation between hand foot syndrome and fingerprint loss does not appear to exist, the biological mechanism behind fingerprint loss remains unexplained. Future efforts could aim at identifying these mechanisms and thereby identify other drugs with similar effects that potentially also cause fingerprint loss. Next to research, practical consequences for identification at borders should also be discussed with the regulatory agencies.
MedicalResearch.com: Is there anything else you would like to add?
Response: Fingerprint loss can have major impact on patients’ daily lives. Physicians should be aware of these possible consequences of capecitabine treatment. Capecitabine treated patients need to be informed about this side effect at the start of their treatment. Especially the patients that are planning to travel abroad also need to carry a doctor’s note stating that they are being treated with capecitabine and that their fingerprints hence might be affected
MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.
Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.
Last Updated on August 26, 2016 by Marie Benz MD FAAD